Nebraska, 2008

Damaging Winds in Nebraska, July 24, 2008

July 24, 2008 · NWS OAX · 3 events in 2 counties and zones

A weak low pressure system and associated warm front over southeast Nebraska, accompanied by a weak upper level disturbance dropping southeast, help spawn a few early evening severe thunderstorms over southeast Nebraska. The storms produced areas of strong and damaging winds over a small area of far southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak low pressure system and associated warm front over southeast Nebraska, accompanied by a weak upper level disturbance dropping southeast, help spawn a few early evening severe thunderstorms over southeast Nebraska. The storms produced areas of strong and damaging winds over a small area of far southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 2:38 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 2:38 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 PM CDT THU JUL 24 2008

.DISCUSSION...
MAIN CONCERNS ARE FOR TONIGHT IN THE SHORT TERM ARE SVR WX
POTENTIAL ALONG WITH HEAVY RAIN.

OAX CWA JUST MISSED THE 5 TO 9 INCHES OF RAINFALL THAT FELL IN
DMX/S CWA AND CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT FOR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OUR 12Z SOUNDING HAD 200%
PW AND THE 18Z SOUNDING HAD 1.87 INCHES PW. WITH A W OR NW TO SE
MOVEMENT. FF GUID IS HIGH COMPARED TO A FEW WEEKS AGO...WITH
AROUND 2 INCHES MOST PLACES. BETTER DURATION AND EFFICIENCY
EXPECTED FOR LOCATIONS FARTHER EAST...BUT THINK STORMS THAT
DEVELOP WILL BE CAPABLE OF PUTTING DOWN HEAVY RAIN. EXCESSIVE
RAINFALL FORECAST WAS OVR SE NEB AND SW IA...HOWEVER WITH THE
UPDATE THIS HAS BEEN SHIFTED EASTWARD ACRS SRN IA. DECIDED TO ISSUE
A FFW FOR THE THREE SOUTHEAST IA CWA COUNTIES FOR STORMS THAT
EITHER DEVELOP FARTHER WEST AND MOVE E OR STORMS THAT DEVELOP OVR
SW IA PRODUCING HVY RAIN.

WITH TEMPS NR 100 IN NE KS AND 94 AT FBY...THE SFC FNT HAS PUSHED
INTO SE NEB. STRONG 0-1 SRH AROUND 300 M2/S2 AND CAPE AROUND 2500
J/KG. THE SPC MESOSCALE PAGES ARE HIGHLIGHTING SE NEB/NE KS/AND
PARTS OF WRN KS FOR THE HIGHER SUPERCELL/SIG TOR PARAMETERS. MCV
NOTED SCNTRL NEB AND NC KS...SO THESE AREAS NR AND NORTH OF THE
WRM FNT WILL NEED TO BE WATCHED EARLY IN THE FCST PD FOR SVR
POTENTIAL WITH HAIL/HIGH WND/TOR/HVY RAIN. LATER TONIGHT...A
SHORTWAVE TROF WILL ALSO MOVE ACRS THE NRN PLAINS INTO NEB AND THIS
MAY ALSO TOUCH OFF A FEW STORMS IN THE NW BY MORNING.

SFC FNT STILL FM SE NEB INTO SW IA...THUS SOME LINGERING SHOWERS
AND TSRA POSSIBLE FRIDAY. SFC HIGH PRES BUILDS IN FM MN FRI NIGHT...
HOWEVER WAA STILL OCCURRING ACRS KS AND INTO SW CWA ZONES FRIDAY
NIGHT. A SHORTWAVE TROF PASSES THRU SATURDAY INTO SATURDAY NIGHT.
INCREASED POPS SATURDAY NIGHT WITH SHORTWAVE TROF IN NW FLOW.

IN THE LONG TERM...THE LATEST GFS IS REALLY TRYING TO BUILD IN THE
MID LEVEL RIDGE...THUS RESULTING IN HOT TEMPERATURES IN THE LOWER
TO MID 90S FROM MON THROUGH THU. THE ECWMF AND THE CANADIAN ARE
STILL FARTHER WEST WITH THE RIDGE PLACEMENT AND AM NOT BUYING INTO
THE RIDGING YET. HPC IS USING A BLEND OF THE 00Z RUNS OF THE
GFS/ECMWF FOR SUN AND THEN THE 00Z GEFS MEAN AND THEN A BLEND OF
THE ECWMF ENSEMBLE MEAN AND 00Z ECWMF FOR DAYS 4-7. DIFFICULT TO
TIME CHC FOR PRECIP IN THE EXTENDED TIMING DISPARITIES HOWEVER
HAVE SOME ISO TO SCT PRECIP MENTIONED SUN-TUE AND MOSTLY DRY WED
AND THU. UNTIL MORE CONCENSUS ON RIDGING...HAVE HIGHS FROM 84 TO 91.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

LOW CLOUDS REMAIN IN SOME AREAS NORTH OF THE WARM FRONT. EXPECT THAT
THE LOW CLOUDS WILL BE A PROBLEM AGAIN TONIGHT. TSTMS COULD LINGER
AT KOMA AND KLNK INTO THE EVENING. THEN STORMS COULD MOVE INTO THE
KOFK AREA AFTER 06Z...BUT NOT TO KOMA OR KLNK UNTIL AFTER 09Z. LOW
CLOUDS SHOULD LIFT FRIDAY MORNING AS WIND SHIFTS TO THE NORTH OR
NORTHWEST WITH PASSAGE OF COLD FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR IAZ080-090-091.

&&

ZAPOTOCNY/MILLER
Hazardous weather outlook, Jul 24, 4:18 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT THU JUL 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
518 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE STORMS MAY DEVELOP THIS EVENING ACROSS SOUTHEAST NEBRASKA.
DUE TO THE PROXIMITY OF A WARM FRONT IN THE VICINITY WITH VERY
HOT TEMPERATURES JUST SOUTH OF THE FRONT AND MOISTURE POOLING
ALONG AND JUST NORTH OF THE FRONT...LARGE HAIL AND DAMAGING WINDS...
ALONG WITH VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THUS...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
EXTREME SOUTHEAST NEBRASKA.

STORMS MAY ALSO DEVELOP INTO SOUTHWEST IOWA TONIGHT AS A LOW LEVEL
JET STRENGTHENS AND RIDES UP AND OVER THE WARM FRONT. HEAVY RAIN
MAY DEVELOP IN THIS AREA...AND A FLOOD WATCH IS IN EFFECT FOR SOME
AREAS SOUTH OF INTERSTATE 80.

ADDITIONAL STORMS COULD MOVE INTO NORTHEAST NEBRASKA TONIGHT TOO
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. A
FEW STRONG STORMS ARE POSSIBLE OVERNIGHT IN THAT AREA AS WELL.

A SMALL CHANCE OF STORMS REMAINS IN THE FORECAST FOR FRIDAY AS A
FRONTAL BOUNDARY REMAINS STATIONARY JUST TO OUR SOUTH ACROSS KANSAS
AND MISSOURI. THE BEST CHANCE FOR SEVERE STORMS WOULD BE FRIDAY
AFTERNOON AND EVENING SOUTH ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE OVER MOST OF THE OUTLOOK
AREA THROUGH THE MIDDLE OF NEXT WEEK. SOME SEVERE STORMS ARE CERTAINLY
POSSIBLE DURING THIS TIME. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE
THROUGH THE WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY ACROSS
SOUTHEAST NEBRASKA.

DEWALD

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
July 24, 5:40 PM CST
Where
Pawnee County, Du Bois
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.030, -96.050

Thunderstorm wind gusts estimated at around 70 mph blew down a very large mature tree in town and also caused other tree damage.

Thunderstorm Wind, Pawnee

When
July 24, 5:40 PM CST
Where
Pawnee County, 5.09 mi SSW of Bernadt Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -96.250

Thunderstorm wind gusts estimated at 60 mph violently shook a spotter's vehicle west of Pawnee City.

Thunderstorm Wind, Richardson

When
July 24, 6:00 PM CST
Where
Richardson County, 4.18 mi S of Humboldt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -95.940

Thunderstorm wind gusts estimated at over 60 mph blew a refrigerator from the yard into the side of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112719, 112720, 112722.